Phoenix police save overdose victim after recent overdose reversal training
PHOENIX — Just weeks after Phoenix Police Department’s first responders received overdose reversal drug training, officers were able to use it to save a life.
Officers Kevin Harsch and Justin Larose received training on how to use Naloxone, a strand of Narcan, an opioid reversal drug just two weeks prior to an injured person call on Thursday.
Harsch said they were met by panicked family members at the door of a home near 75th Avenue and Broadway Road.
“It’s pretty intense,” he said. “I mean you get there and obviously and your adrenaline starts pumping on the way.”
They said one family member was already performing chest compressions when they arrived and it quickly became clear the 17-year-old boy on the ground had overdosed.
“He was on the ground, blue lips, blue face,” Larose recalled. “He didn’t respond to any painful stimuli, not responsive, no breathing. I checked for any signs of if he had a pulse or not. We could see some paraphernalia. I started chest compressions and he was still unresponsive.”
While Larose continued chest compressions, Harsch grabbed the Naloxone and administered the first 4 mL dose.
“[That’s when] he took his first breath since we had been there.”
But the first dose wasn’t enough. Shortly after that first breath, the officers say his breathing got shallow again.
“So we placed him back on his back, continued compression and gave him a second round of Narcan at which point he started breathing more regularly,” Harsch said.
Both officers said the training was comprehensive enough to make them feel prepared enough to use it. Although, neither officer thought they would have to use it so soon.
Arizona open and hiring: If you’re looking for job openings, visit ktar.com/arizonahiring.